Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jul 31, 2024, 7:54 AM CDT for Davis County, Wapello County, Iowa. It took effect at Jul 31, 2024, 9:30 AM CDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 7:54 AM CDT (12:54 UTC)
- In effect from
- Jul 31, 2024, 9:30 AM CDT
- Expired
- Aug 1, 2024, 1:50 AM CDT
- In force
- 16 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davis County, IA, Wapello County, IA
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 12.30 ft at Jul 31, 2024, 6:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
003
WGUS43 KDMX 311254
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
754 AM CDT Wed Jul 31 2024
...The National Weather Service in Des Moines IA has issued a Flood
Warning for the following rivers in Iowa...
Des Moines River at Ottumwa affecting Wapello and Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
River forecasts include observed precipitation plus forecast
precipitation over the next 48 hours.
&&
IAC051-179-011300-
/O.NEW.KDMX.FL.W.0049.240731T1430Z-240802T1400Z/
/OTMI4.1.ER.240731T1430Z.240801T0600Z.240802T0800Z.NO/
754 AM CDT Wed Jul 31 2024
...FLOOD WARNING IN EFFECT UNTIL LATE FRIDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...The Des Moines River at Ottumwa, or from Middle Avery
Creek near Chillicothe to the Van Buren County line.
* WHEN...Until late Friday morning.
* IMPACTS...At 15.0 feet, Flooding occurs in rural areas both
upstream and downstream of Ottumwa.
* ADDITIONAL DETAILS...
- At 7:20 AM CDT Wednesday the stage was 10.9 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 13.7 feet just after midnight
tonight. It will then fall below flood stage early Friday
morning.
- Flood stage is 11.5 feet.
&&
LAT...LON 4082 9218 4106 9259 4112 9248 4093 9218
$$
Zogg4 follow-up statements
833
WGUS83 KDMX 311501
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1001 AM CDT Wed Jul 31 2024
...The Flood Warning continues for the following rivers in Iowa...
Des Moines River at Ottumwa affecting Wapello and Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
River forecasts include observed precipitation plus forecast
precipitation over the next 24 hours.
&&
IAC051-179-010900-
/O.EXT.KDMX.FL.W.0049.000000T0000Z-240801T0900Z/
/OTMI4.1.ER.240731T1409Z.240801T0000Z.240801T0300Z.NO/
1001 AM CDT Wed Jul 31 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...The Des Moines River at Ottumwa, or from Middle Avery
Creek near Chillicothe to the Van Buren County line.
* WHEN...Until late tonight.
* IMPACTS...At 11.5 feet, Water affects the northeast side of Rabbit
Run Rd.
At 12.0 feet, Water affects Eldon.
* ADDITIONAL DETAILS...
- At 9:20 AM CDT Wednesday the stage was 11.6 feet.
- Forecast...The river will rise to 12.3 feet this evening. It
will then fall below flood stage late this evening to 6.8
feet Friday morning. It will rise to 9.6 feet Saturday
evening. It will then fall again and remain below flood
stage.
- Flood stage is 11.5 feet.
&&
LAT...LON 4082 9218 4106 9259 4112 9248 4093 9218
$$
Zogg852
WGUS83 KDMX 311700
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1200 PM CDT Wed Jul 31 2024
...The Flood Warning continues for the following rivers in Iowa...
Des Moines River at Ottumwa affecting Wapello and Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
River forecasts include observed precipitation plus forecast
precipitation over the next 24 hours.
&&
IAC051-179-010845-
/O.EXT.KDMX.FL.W.0049.000000T0000Z-240801T0834Z/
/OTMI4.1.ER.240731T1409Z.240801T0000Z.240801T0234Z.NO/
1200 PM CDT Wed Jul 31 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...The Des Moines River at Ottumwa, or from Middle Avery
Creek near Chillicothe to the Van Buren County line.
* WHEN...Until late tonight.
* IMPACTS...At 12.0 feet, Water affects Eldon.
* ADDITIONAL DETAILS...
- At 11:20 AM CDT Wednesday the stage was 11.8 feet.
- Forecast...The river will rise to 12.1 feet this evening. It
will then fall below flood stage late this evening to 6.8
feet Friday morning. It will rise to 9.6 feet Saturday
evening. It will then fall again and remain below flood
stage.
- Flood stage is 11.5 feet.
&&
LAT...LON 4082 9218 4106 9259 4112 9248 4093 9218
$$
Zogg472
WGUS83 KDMX 010214
FLSDMX
Flood Statement
National Weather Service Des Moines IA
914 PM CDT Wed Jul 31 2024
...The Flood Warning is extended for the following rivers in Iowa...
Des Moines River at Ottumwa affecting Davis and Wapello Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
River forecasts include observed precipitation plus forecast
precipitation over the next 24 hours.
&&
IAC051-179-011015-
/O.EXT.KDMX.FL.W.0049.000000T0000Z-240801T1001Z/
/OTMI4.1.ER.240731T1409Z.240731T2340Z.240801T0401Z.NO/
914 PM CDT Wed Jul 31 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring.
* WHERE...The Des Moines River at Ottumwa, or from Middle Avery
Creek near Chillicothe to the Van Buren County line.
* WHEN...Until late tonight.
* IMPACTS...At 12.0 feet, Water affects Eldon.
* ADDITIONAL DETAILS...
- At 8:20 PM CDT Wednesday the stage was 12.2 feet.
- Forecast...The river is expected to fall below flood stage
late this evening.
- Flood stage is 11.5 feet.
&&
LAT...LON 4082 9218 4106 9259 4112 9248 4093 9218
$$
Percha995 WGUS83 KDMX 010650 FLSDMX Flood Statement National Weather Service Des Moines IA 150 AM CDT Thu Aug 1 2024 ...The Flood Warning is cancelled for the following rivers in Iowa... Des Moines River at Ottumwa affecting Wapello and Davis Counties. IAC051-179-010800- /O.CAN.KDMX.FL.W.0049.000000T0000Z-240801T0650Z/ /OTMI4.1.ER.240731T1409Z.240731T2340Z.240801T0415Z.NO/ 150 AM CDT Thu Aug 1 2024 ...FLOOD WARNING IS CANCELLED... The Flood Warning is cancelled for the Des Moines River at Ottumwa, or from Middle Avery Creek near Chillicothe to the Van Buren County line. * ADDITIONAL DETAILS... - At 1:20 AM CDT Thursday the stage was 10.6 feet. - Forecast...The river has fallen below flood stage. - Flood stage is 11.5 feet. && LAT...LON 4082 9218 4106 9259 4112 9248 4093 9218 $$ Donavon
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 31, 6:32 AM CDT, 1 hour 22 minutes earlier. Its key messages:
- Early morning storms across central Iowa with large hail, damaging winds, and heavy rain
- Heat into the afternoon, extent highly dependent on convective trends.
- Additional round of storms this evening with severe and heavy rain threat.
Area forecast discussion, Jul 31, 6:32 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 632 AM CDT Wed Jul 31 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Early morning storms across central Iowa with large hail, damaging winds, and heavy rain - Heat into the afternoon, extent highly dependent on convective trends. - Additional round of storms this evening with severe and heavy rain threat. && .DISCUSSION... Issued at 238 AM CDT Wed Jul 31 2024 Storms are passing across central Iowa early this morning, following along the 850 mb moisture gradient. So far storms have produced brief periods of quarter to half dollar sized hail, along with longer lasting dime to penny sized hail. Winds have been reported mostly in the 30 to 40 mph range but a few stronger gusts over 50 mph have occurred with downbursts. CAMs have struggled significantly with the evolution of convection the past several days and tonight is no different. Even so, we expect that the general trend of training storms along this boundary (which CAMs have shown, even if timing and placement has been incorrect) will occur with storms tonight. In the last 60-90 minutes storms have generally produced 1- 1.5 inches of rain. We're near flash flood guidance on this, so will monitor closely for hydro problems through the rest of the morning. The good news here is that back building further east has slowed at this time, which may help reduce more enhanced training storm concerns. Of course placement will also be in play, as metro areas will be more susceptible. Storms are expected to push out of the area by mid morning with a lull through the daytime. This should allow for temperatures to warm substantially. Uncertainty in just how high temperatures (and heat index, with high humidity in place) is high. Should storms and cloud cover linger later into the day, temperatures will be kept down. As such, have kept the heat advisory unchanged from the previous shift. If clearing occurs with optimal warming into the afternoon, this could be expanded north and/or upgraded to a heat warning as the potential for extreme heat is there. Our attention then turns to the next round of convection. This round is more synoptically driven by a shortwave passing across the area, which lends towards a least a little more confidence in evolution compared to the past several nights. Storms will fire across the plains in the late afternoon, moving into Iowa by late this evening. By this time it is expected that they will have grown upscale. Storms will persist through the overnight with damaging winds and large hail the main hazards. Heavy rain will also be a concern with this final round, especially in area that receive heavy rain this morning (and that received it yesterday). Into this weekend less active with temperatures more seasonal in the upper 80s to low 90s with heat index only a degree or 2 over that. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 632 AM CDT Wed Jul 31 2024 Early morning storms continue to move east, impacting KOTM for the next few hours. Otherwise, VFR conditions for much of the TAF period. By this evening storms will move into the area and continue form east to west overnight. Have included -TSRA across all sites, though further adjustments for wind and visibility may be needed as storms develop. && .HYDROLOGY... Issued at 347 PM CDT Tue Jul 30 2024 Once again flash flooding will be possible from this afternoon into at least Wednesday. In spite of maturing crops (which usually limit flash flood potential this time of year), recent heavy rainfall has led to elevated soil moisture values (and thus elevated flash flood concerns) across much of the CWA. Right now the NASA SPoRT 4-inch soil moisture as well as CREST and SAC-SMA upper-level soil moisture parameters all agree on elevated soil moisture values roughly north of a line from Sioux City to Winterset to Centerville. While soil moisture values are elevated across much of the CWA north of this line, the most elevated values are roughly within a 75-mile band north of that line. In this area the soil moisture values are elevated such that flash flooding concern is significantly higher than normal. With this aforementioned 75-mile wide band, it will take significantly less rainfall than typical for this time of year to produce flash flooding. Flash flood guidance values within this region are as low as 1.7 inches over three hours which could easily be achieved and exceeded with the potential rainfall through Wednesday. Even outside this 75-mile band if the rain is heavy enough then flash flooding would be possible elsewhere across the CWA especially within a 125-mile band north of the aforementioned line. Of course urban flooding will be a concern as well regardless of location with the heavy rainfall amounts that are possible. In terms of potential river flooding, it would be heavily dependent on the amount, location and timing of the heavy rainfall. Although the rivers in the area of most concern through Wednesday have recovered significantly from the high stages associated with the flooding last month into the early part of this month, much of the Des Moines, Skunk and Cedar/Iowa River basins are still reporting above (76 to 90th percentile) to much above normal (greater than 90th percentile) flows for this time of year. Right now the most likely scenario according to QPF hydrograph ensemble and HEFS guidance is that there would be minor to moderate rises on area rivers with isolated moderate to significant rises possible in isolated areas. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for IAZ033>035-044>048-057>061-070>075-081>086-092>097. Flood Watch until 7 AM CDT this morning for IAZ034>036-045>049- 058>062-072>075-085-086-097. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff HYDROLOGY...Zogg
Hazardous weather outlook, Jul 31, 4:40 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Wed Jul 31 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 440 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch and Severe Thunderstorm Watch are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Heat Advisory is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms will arrive late this evening from the west and move across the state overnight. Damaging winds and large hail will be the primary threats. Heavy rain is also a concern for areas that will have received the most rain so far this week. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few non-severe thunderstorms may linger into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today through Thursday morning. Rainfall amount reports are also appreciated. Hagenhoff
In the hours before
Local storm report, Jul 31, 4:08 AM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
408 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM Tstm Wnd Gst 4 SE Kirkville 41.11N 92.45W
07/31/2024 M63 MPH Wapello IA ASOS
&&Local storm report, Jul 31, 5:51 AM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
551 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM Hail 1 NE Windsor Heights 41.61N 93.70W
07/31/2024 E1.00 Inch Polk IA Public
&&Local storm report, Jul 31, 5:52 AM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
552 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM Hail 3 NE Des Moines 41.61N 93.57W
07/31/2024 E1.00 Inch Polk IA Public
&&Local storm report, Jul 31, 7:19 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
719 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM Rain 1 NNW Pella 41.43N 92.92W
07/31/2024 M4.37 Inch Marion IA Mesonet
Mesonet station AU190 Pella.
0705 AM Rain 5 NW Floris 40.90N 92.41W
07/31/2024 M3.11 Inch Wapello IA Mesonet
Mesonet station 6427D 4 WNW Floris.
0705 AM Rain 3 NNW Eldon 40.96N 92.24W
07/31/2024 M3.25 Inch Wapello IA Mesonet
Mesonet station 9917D 3 NNW Eldon.
0705 AM Rain Blakesburg 40.96N 92.64W
07/31/2024 M3.38 Inch Wapello IA Mesonet
Mesonet station 7115D Blakesburg.
0705 AM Rain 4 WSW Prairie City 41.58N 93.30W
07/31/2024 M4.43 Inch Jasper IA Mesonet
Mesonet station 8144D 3 WSW Prairie City.
0700 AM Rain 3 W Hartford 41.45N 93.46W
07/31/2024 M3.32 Inch Warren IA Cocorahs
Cocorahs station IA-WR-27 Carlisle 4.5 SSE.
0700 AM Rain 2 S Pella 41.38N 92.92W
07/31/2024 M5.86 Inch Marion IA CO-OP Observer
CO-OP Observer station PEAI4 Pella.
0655 AM Rain 2 WSW Pella 41.40N 92.95W
07/31/2024 M4.90 Inch Marion IA AWOS
AWOS station KPEA Pella Airport.
0654 AM Rain Des Moines Int Airport 41.53N 93.67W
07/31/2024 M3.90 Inch Polk IA ASOS
ASOS station KDSM Des Moines International
Airport.
0600 AM Rain 4 SW Pella 41.37N 92.98W
07/31/2024 M3.13 Inch Marion IA Mesonet
Mesonet station RRMI4 4.2 SW Pella.
&&Local storm report, Jul 31, 7:22 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
722 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM Rain 2 S Minburn 41.73N 94.03W
07/31/2024 M3.50 Inch Dallas IA Public
&&Special weather statement, Jul 31, 7:34 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
734 AM CDT Wed Jul 31 2024
IAZ075-311245-
Mahaska IA-
734 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MAHASKA COUNTY
THROUGH 745 AM CDT...
At 734 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Oskaloosa, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oskaloosa, Fremont, University Park, Rose Hill, Keomah Village, Lake
Keomah State Park, and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 9264 4138 9262 4138 9241 4121 9241
TIME...MOT...LOC 1234Z 275DEG 43KT 4130 9253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jul 31, 1:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Polk, Warren | 41 min |
| Jul 31, 1:56 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 49 min |
| Jul 31, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 50 min |
| Jul 31, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wapello | 33 min |
| Jul 31, 3:42 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 48 min |
| Jul 31, 4:05 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 25 min |
| Jul 31, 7:34 AM CDT | Special Weather Statement | DMX | Mahaska | 11 min |
| Jul 31, 7:47 AM CDT | Flash Flood Warning | DMX | Davis, Monroe, Wapello | 5 hr |
| Jul 31, 8:02 AM CDT | Flash Flood Warning | DMX | Mahaska, Marion, Warren | 4 hr |
| Jul 31, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 47 min |
| Jul 31, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 43 min |
| Jul 31, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 48 min |
| Jul 31, 12:23 PM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Mahaska, Marion, Monroe, Wapello and 1 more | 24 hr |
| Jul 31, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Carroll, Cass, Crawford and 3 more | 64 min |
| Jul 31, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 53 min |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.